Virginia, 2019Damaging Winds in Virginia, June 28, 2019
June 28, 2019 · NWS LWX · 10 events in 7 counties and zones
While large scale forcing was weak, moderate amounts of instability combined with local terrain circulations and remnant mesoscale boundaries to generate scattered showers and thunderstorms in the afternoon. With steep low level lapse rates, a few of these storms became strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While large scale forcing was weak, moderate amounts of instability combined with local terrain circulations and remnant mesoscale boundaries to generate scattered showers and thunderstorms in the afternoon. With steep low level lapse rates, a few of these storms became strong to locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 1:50 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Jun 28 2019
.SYNOPSIS...
High pressure will move offshore through this weekend. A cold
front will push south through the area Sunday before high
pressure returns for Monday. A weak front may approach the area
during the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cluster of cumulus was capable of developing before noon in
the northern Shenandoah Valley. In spite of this, convection
overall this afternoon has been struggling locally. A band of
thunderstorms has been prevalent from ROA-AKQ, where instability
stronger and lapse rates steeper. That said, instability
parameters still respectable, especially near/south of DC-
Woodstock, and CAMs still suggesting the scattered thunderstorm
development anticipated mid-late afternoon. If that does
transpire, flow minimal so storms should be capable of
substantive vertical development. Thus, the threats remain the
same as analyzed this morning...for localized wet microbursts
and isolated flooding from slow moving storms. Did trim PoPs
slightly, placing the emphasis on Virginia. Since there is a
diurnal component to this activity, have a downward trend to
precip after dark, ending by midnight.
Persistence will be the temperature forecast for tonight with
patchy fog and lows in the 60s to lower 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Flow will become westerly Saturday as high pressure moves
offshore and a backdoor cold front drops across New
York/Pennsylvania. While the local area appears capped at
first, dropping heights, better shear, available instability,
and a focusing mechanism will provide the necessary ingredients
for a more organized convective threat to the north of
Maryland. The risk locally would be timing this activity as it
drops south of the Mason-Dixon line. The SPC Day 2 outlook has
upgraded the Baltimore- Washington area to Slight Risk, which
appears warranted based on the magnitude of the variables stated
above. Have forecast isolated PoPs during the afternoon (as
anything could develop given the inherent heat/instability), but
then increasing precip chances through the evening as the front
drops south.
Without widespread convection/cloud cover, believe we will have
a better chance at daytime heating, and have raised high
temperatures by a degree...which would place highs in the mid
90s. However, with dewpoints in the mid 60s, heat index values
would still remain under Advisory criteria.
As low pressure deepens over New England, the cold front will
sink south of the area Sunday. Features are subtle, but it
appears as though enough dry air (dewpoints lower 60s vs mid
60s) will become entrained to limit precip potential. Will back
forecast off to slight chance thunderstorms in the afternoon,
with dry conditions north of Martinsburg-Washington DC.
Temperatures will also be a category lower too...with highs
around 90F.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will briefly build over our region Monday through
Tuesday afternoon. Winds will become light mainly out of the north.
Temperatures will be cooler on Monday in the mid to upper 80s and
will trend upwards on Tuesday into the upper 80s into the mid 90s.
A backdoor cold front will drop down into our region sometime
Tuesday into Wednesday and is forecast to stall near our region
through Friday. This boundary could combine with warm and moist
conditions to provide enough instability to kick off storms and
showers Tuesday through Thursday. The exact position of this
boundary will determine where the optimal areas for showers and
thunderstorms to form. There is a general warming trend through this
period which suggest we could have another period of 90 degree plus
weather.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered storm development will be possible this afternoon
again, with reduced visibility in heavy rain and gusty/erratic
outflow. TAFs still include VCTS mention, as low
coverage/confidence in specific preclude anything higher.
Patchy fog could occur again tonight, especially in climo
favored area. Have a few hours of MVFR fog at CHO/MRB. Will need
to see afternoon/evening convective trends to determine anything
more specific.
Thunderstorm development may be more limited Saturday daytime,
though one still can't be ruled out. Early evening may be the
favored time for a storm based on whatever drops south from
Pennsylvania. With the front pushing south on Sunday, the best
chance for an isolated storm will be near CHO. Otherwise VFR
conditions will prevail through the period.
Skies are expected to remain mostly clear Monday and Tuesday with
light winds. Some showers and thunderstorms will be potential late
Tuesday. VFR conditions expected at this time.
&&
.MARINE...
Light prevailing winds will continue with potential for onshore
breezes this afternoon. A few thunderstorms with gusty outflow
may also near the waters by late afternoon/early evening.
By Saturday, westerlies will increase flow still appears too
light to support Small Craft Advisory conditions. There will
also be thunderstorm potential...more likely in the evening vs.
afternoon, although cannot completely rule out an afternoon
storm given inherent heat/instability. A cold front will push
through Sunday and stronger northwest flow may require an
advisory for portions of the waters.
Winds will be light on Monday over the waters but a brief period of
18 kt plus gust will be possible early on Monday. Stronger
winds will be possible Tuesday afternoon as mixing taps into
stronger winds aloft. Small Craft Advisories may be needed
Monday morning and again on Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
Hazardous weather outlook, Jun 28, 12:59 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
159 PM EDT Fri Jun 28 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
159 PM EDT Fri Jun 28 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms may produce isolated damaging
wind gusts or hail Saturday afternoon and evening. In addition,
thunderstorms may produce heavy rainfall resulting in isolated
instances of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
159 PM EDT Fri Jun 28 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms may produce isolated damaging
wind gusts Saturday afternoon and evening. In addition, thunderstorms
may produce heavy rainfall resulting in isolated instances of
flooding, especially near and north of Highway 50.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.
DHOF
In the hours before
Local storm report, Jun 28, 11:07 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 1 S FRANCONIA 38.75N 77.15W
06/27/2019 FAIRFAX VA 911 CALL CENTER
TREE DOWN ON OLD TELEGRAPH ROAD NEAR PINEY RUN DRIVE.
&&
EVENT NUMBER LWX1904870
JMGLocal storm report, Jun 28, 3:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 S ROSEDALE 39.31N 76.51W
06/28/2019 BALTIMORE MD 911 CALL CENTER
MULTIPLE TREES DOWN IN THE ROSEDALE AREA, INCLUDING ONE
ONTO A HOUSE.
&&
EVENT NUMBER LWX1904871
DHThunderstorm Wind, Nelson
- When
- June 28, 3:55 PM EST
- Where
- Nelson County, 1.09 mi E of Nellysford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.880, -78.860
Dozens of trees were blown down in the vicinity of US-29 in western Nelson County.
Thunderstorm Wind, Nelson
- When
- June 28, 4:05 PM EST
- Where
- Nelson County, 0.88 mi NE of Adial
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.860, -78.810
Several trees were blown down on Old Robert's Road.
Thunderstorm Wind, Frederick
- When
- June 28, 4:35 PM EST
- Where
- Frederick County, 0.54 mi E of Stephens City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -78.210
Multiple large trees were blown down in the 100 block of Downing Circle. A stop sign was also blown down. Trees were blown down along Harmon Place.
Thunderstorm Wind, Warren
- When
- June 28, 4:44 PM EST
- Where
- Warren County, 2.07 mi S of Front Royal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.890, -78.180
Several trees were blown down in the area of Remount Road near Slate Hill Drive.
Thunderstorm Wind, Albemarle
- When
- June 28, 4:50 PM EST
- Where
- Albemarle County, 0.55 mi E of Scottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.800, -78.490
A tree was blown down blocking a road in the Scottsville area.
Thunderstorm Wind, Rappahannock
- When
- June 28, 5:10 PM EST
- Where
- Rappahannock County, 1.48 mi SSE of Ashbys Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.610, -78.240
Several trees were blown down along F.T. Valley Road.
Thunderstorm Wind, Rappahannock
- When
- June 28, 5:15 PM EST
- Where
- Rappahannock County, 1.28 mi ENE of Laurel Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.660, -78.080
Several trees were blown down along Richmond Road.
Thunderstorm Wind, Rappahannock
- When
- June 28, 5:40 PM EST
- Where
- Rappahannock County, Slate Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.530, -78.180
Several trees were blown down in the Slate Mills area.
Thunderstorm Wind, Fauquier
- When
- June 28, 5:41 PM EST
- Where
- Fauquier County, 2.15 mi W of Ada
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.830, -77.960
A tree was blown down in the 10600 block of Hume Road.
Thunderstorm Wind, Madison
- When
- June 28, 5:55 PM EST
- Where
- Madison County, 1.48 mi NNW of Wolftown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.370, -78.360
Several trees and wires were blown down along Garth Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake St. Clair, June 28, 201920 injured · 1 in hail · 4 events
- Flash Flooding and Hail in Pennsylvania, June 28 to 29, 2019$60,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Iowa, June 28, 2019$159,000 · 1 in hail · 15 events
- Hail and Lightning Strikes in Louisiana, June 28, 2019$225,000 · 1 in hail · 3 events
- Wildfire in Florida, June 28, 2019$75,000 · 1 event
- Hail and Damaging Wind in North Dakota, June 28, 2019$40,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 28, 2019$29,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 201952 kt wind · 23 events
- Hail and Damaging Winds in Florida, June 28, 2019$23,000 · 1 in hail · 5 events
- Strong Wind in American Samoa, June 28 to 30, 2019$25,000 · 2 events
- Hail and Damaging Winds in Montana, June 28 to 29, 20191.75 in hail · 20 events
- Flash Flood and Hail in Ohio, June 28 to 29, 2019$18,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834451, 834452, 834453, 834455, 834459, 834463, 834464, 834465, 834468, 834470.